Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS Hastings, NE

July 4, 2018Greeley County, Nebraska

NWS Hastings, NE issued this special weather statement at Jul 4, 2018, 11:21 PM CDT for Greeley County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 11:21 PM CDT (04:21 UTC)
Expired
Jul 5, 2018, 12:00 AM CDT
In force
39 min
Issued by
NWS Hastings, NE

County Greeley County, NE

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3193 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS83 KGID 050421
SPSGID

Special Weather Statement
National Weather Service Hastings NE
1121 PM CDT WED JUL 4 2018
 
NEZ040-050500-
Greeley NE-
1121 PM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL MIDNIGHT
CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Loup, or 11 miles east of Ord, moving east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Greeley, Spalding, Scotia and Wolbach. 

LAT...LON 4140 9829 4139 9875 4174 9875 4174 9829
TIME...MOT...LOC 0421Z 282DEG 42KT 4156 9872 

$$

Mangels

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jul 4, 7:02 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 7:02 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
702 PM CDT Wed Jul 4 2018

.UPDATE...
Issued at 645 PM CDT Wed Jul 4 2018

We will likely end the heat advisory over our eastern counties sometime
within the next hour as heat index values are now falling below
100F and will continue to gradually fall through the evening
hours. However, it will still be very muggy out there this
evening.

We have two areas of thunderstorms that have formed this evening.
One line of thunderstorms has formed just north of our forecast
area and this line is very slowly sinking south and could impact
portions of Valley, Greeley, and Nance counties prior to 10 pm.
More isolated thunderstorms have formed just west of our forecast
area over portions of Lincoln and Hayes Counties and these should
continue to expand and possibly grow into a line that will track
east with time. Dawson and Gosper counties have the best chance of
seeing a few of these thunderstorms prior to 10 pm. The further
south and east you are from these two areas of thunderstorms the
better the chance that your evening celebrations will remain dry.
Areas from the Tri-Cities and points southeast stand the best
chance at having a dry evening through at least 10 pm.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 327 PM CDT Wed Jul 4 2018

Sunshine and south winds prevail this afternoon. A cold front is
positioned from southeast South Dakota to eastern Colorado this
afternoon. Across the area, which is southeast of the front, the
winds are from the south/southeast.

The cold front will be the main focus for thunderstorms for tonight
into Thursday. There is an upper level wave that moves through the
ridge tonight. Thunderstorms should develop along the front this
afternoon and into the evening. There are already a few
thunderstorms developing behind the front this afternoon. The main
question for this evening is how early there will be thunderstorms
in the northwest portion of the forecast area. At this point expect
that the thunderstorms may be later in the evening. Have pushed back
the timing a little for this afternoon.

As the front moves into the area, it weakens and by morning it is
mostly washed out. The upper level wave continues to move through
the area and expect there to be some, mainly scattered, showers and
thunderstorms lingering into the day on Thursday. The clouds and
being behind the weak cold front will keep temperatures in the 80s
to around 90 for highs on Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 327 PM CDT Wed Jul 4 2018

An upper level ridge will be across the area Thursday night through
Saturday. Even with the upper ridge, there will be a weak upper
level wave that lingers through the area. There is a chance for some
showers and thunderstorms through the period. The better chances
will be Thursday night into Friday, while Friday night into Saturday
the chances are a little more spotty and for only portions of the
area. Temperatures will warm a little, but will still remain a
little cooler because there will be a few more clouds around.

For the period Saturday night through Wednesday the upper ridge
continues to waver across the area. There are a couple of very weak
waves that move through the ridge, but at this point the timing of
the waves and that they are so weak have kept the forecast dry.
Temperatures will be a little warmer because there will be a little
more sunshine.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 645 PM CDT Wed Jul 4 2018

Will have to watch out for some thunderstorms in the vicinity of
KEAR and KGRI this evening, but primarily after 10 or 11 pm. May
have to update the TAF for prevailing thunderstorms at some point
later this evening. The wind will shift from southeast to easterly
later this evening as a cool front slides south across the area.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Wesely
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Wesely
Hazardous weather outlook, Jul 4, 7:44 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
744 PM CDT Wed Jul 4 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
060045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
744 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances will increase from northwest to southeast as
we head through the late evening and overnight hours. Most areas
from the Tri- Cities south and east will be dry through 11 pm,
with increasing thunderstorm chances thereafter. Some of these
thunderstorms may be strong to severe, with hail to around quarter
size and damaging wind gusts up to 60 mph possible. However,
locally heavy rainfall and frequent lightning will be the primary
threats. Again areas north of the Tri- Cities are most likely to
see impacts to evening 4th of July Holiday activities. For the
Tri-Cities and areas south and east, the timing of thunderstorms
is generally after 11 pm and later.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances continue Thursday and Friday for most of the
area, but especially areas along and south of Interstate 80.
Some of this activity could become strong and also produce
locally heavy rainfall, but severe weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight generally north of
Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jul 4, 9:02 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
902 PM CDT WED JUL 4 2018

NEZ040-050245-
Greeley NE-
902 PM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
945 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ericson, or 22 miles northeast of Ord, moving east
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spalding.

LAT...LON 4166 9829 4168 9858 4174 9860 4174 9829
TIME...MOT...LOC 0202Z 263DEG 22KT 4173 9854

Mangels
Special weather statement, Jul 4, 10:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
1054 PM CDT WED JUL 4 2018

NEZ039-040-046-050445-
Valley NE-Greeley NE-Sherman NE-
1054 PM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY...VALLEY AND
NORTHERN SHERMAN COUNTIES UNTIL 1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Elyria, or 10 miles west of Ord, moving east at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ord, Scotia, Arcadia, North Loup, Elyria and Fort Hartsuff State
Park.

LAT...LON 4174 9864 4139 9866 4139 9874 4138 9875
      4138 9920 4139 9920 4140 9921 4174 9921
TIME...MOT...LOC 0353Z 281DEG 30KT 4163 9912

Mangels
Local storm report, Jul 4, 11:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1113 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
07/04/2018  M56 MPH          VALLEY             NE   ASOS

&&

MANGELS
Special weather statement, Jul 4, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1121 PM CDT WED JUL 4 2018

NEZ040-050500-
Greeley NE-
1121 PM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL MIDNIGHT
CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Loup, or 11 miles east of Ord, moving east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Greeley, Spalding, Scotia and Wolbach.

LAT...LON 4140 9829 4139 9875 4174 9875 4174 9829
TIME...MOT...LOC 0421Z 282DEG 42KT 4156 9872

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:02 PM CDTSpecial Weather StatementGIDGreeley43 min
Jul 4, 10:54 PM CDTSpecial Weather StatementGIDValley51 min
Jul 4, 11:58 PM CDTSpecial Weather StatementGIDDawson47 min
Jul 5, 12:23 AM CDTSpecial Weather StatementGIDHoward, Merrick, Nance37 min
Jul 5, 12:50 AM CDTSpecial Weather StatementGIDBuffalo40 min
Jul 5, 1:25 AM CDTSpecial Weather StatementGIDBuffalo50 min
Jul 5, 1:28 AM CDTAreal Flood AdvisoryGIDBuffalo, Dawson4 hr
Jul 5, 1:53 AM CDTSpecial Weather StatementGIDPhelps52 min
Jul 5, 2:12 AM CDTSpecial Weather StatementGIDBuffalo48 min
Jul 5, 3:16 AM CDTSpecial Weather StatementGIDBuffalo44 min
Jul 5, 3:27 AM CDTFlash Flood WarningGIDBuffalo, Dawson6 hr
Jul 5, 4:17 AM CDTAreal Flood AdvisoryGIDBuffalo, Phelps6 hr
Jul 5, 4:39 AM CDTAreal Flood AdvisoryGIDGosper, Phelps3 hr
Jul 5, 5:26 AM CDTAreal Flood AdvisoryGIDBuffalo, Dawson4 hr
Jul 5, 4:05 AM CDTSpecial Weather StatementGIDPhillips25 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.